Nebraska, 2016Flooding in Nebraska, May 1 to 16, 2016
May 1 to 16, 2016 · NWS OAX · 4 events in 4 counties and zones
Repeated heavy rainfall during the last week of the month of April led to river flooding along the Missouri River that continued into nearly May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated heavy rainfall during the last week of the month of April led to river flooding along the Missouri River that continued into nearly May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 6:23 PM CST, 5 hours 37 minutes earlier.
Area forecast discussion, Apr 30, 6:23 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT SAT APR 30 2016
.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT SAT APR 30 2016
RAINY WEATHER WILL CONTINUE TONIGHT INTO SUNDAY MORNING...THEN
SHOULD BEGIN TO TAPER OFF BY SUNDAY AFTERNOON. WHILE THE
ADDITIONAL RAINFALL WILL NOT BE AS HEAVY AS THE PREVIOUS 18 TO 24
HOURS...AN ADDITIONAL ONE TENTH TO ONE HALF INCH IS
FORECAST...WITH HIGHEST AMOUNTS ALONG/NORTH OF I80.
HEAVIER STEADIER RAIN SHIFTED NORTH OF THE REGION THROUGH THE
MORNING. REPLACING THE STEADY RAIN HAS BEEN AREAS OF DRIZZLE OR
ON/OFF SHOWERS WITH COOL TEMPS IN THE 40S AND 50S. UPPER LOW
SPINNING ACROSS WEST CENTRAL NEBRASKA WILL DRIFT EAST OVERNIGHT
INTO OUR AREA...THEN EAST OF THE REGION DURING THE DAY SUNDAY. AS
THIS MOVES IN...WE DO EXPECT MORE HEAVIER SHOWERS TO REDEVELOP
ACROSS THE FORECAST AREA...AGAIN WITH HEAVIEST AMOUNTS ALONG/JUST
NORTH OF THE CLOSED LOW CIRCULATION WHICH WILL AFFECT AREAS NORTH
OF I80.
FOR SUNDAY NIGHT...THE SOUTHERN STREAM LOW...WHICH IS CURRENTLY
NEAR THE AZ/CA/NV BORDER REGION OPENS AND SKIRTS JUST SOUTH OF THE
FORECAST AREA. PREVIOUSLY THOUGHT A FEW SHOWERS MIGHT AFFECT THE
NE/KS BORDER REGION SUNDAY NIGHT BUT CURRENT MODELS KEEP ANY
PRECIP ACROSS KS.
A VERY WEAK REINFORCING PIECE OF ENERGY COMING SOUTH OUT OF CANADA
WILL BRING STEEPER LAPSE RATES TO PARTS OF THE AREA FOR MONDAY.
NAM/GFS/ECMWF ALL HINTING OF AT LEAST A SLIGHT CHANCE OF SHOWERS
ALONG/SOUTH OF I80 BY LATE MONDAY MORNING THROUGH MONDAY AFTERNOON
BEFORE IT SCOOTS OUT OF THE ARE BY LATE MONDAY AFTERNOON/EVENING.
THERE STILL REMAINS SOME IMPORTANT MODEL DISCREPANCIES THAT BEGIN
TO DEVELOP BY TUESDAY. FOR NOW...WILL KEEP TUESDAY DRY WITH WARMING
TEMPS BACK INTO THE LOWER 70S WITH A WESTERLY WIND.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 245 PM CDT SAT APR 30 2016
EARLY PART OF THE EXTENDED SHOULD BE DRY WITH PRETTY DECENT AND
NEARLY OR JUST ABOVE NORMAL TEMPS IN THE UPPER 60S/LOWER 70S. WE
MAY BEGIN TO SEE SMALL PRECIP CHANCES RETURN TO THE FORECAST
FRIDAY NIGHT AND SATURDAY BASED ON THE GFS...ALTHOUGH THE ECMWF
REMAINS DRY WITH A STRONGER RIDGE ACROSS THE PLAINS...SO
CONFIDENCE REMAINS LOW ON THE DETAILS.
&&
.AVIATION...(00Z TAFS FOR KOMA...KLNK...KOFK THROUGH 00Z MONDAY)
ISSUED AT 702 PM CDT SAT APR 30 2016
UPPER LOW PRESSURE CENTERED OVER SOUTH CENTRAL NEBRASKA WILL MOVE
EASTWARD TO CENTRAL IOWA BY 18Z SUNDAY. LOW CLOUDS...IFR/MVFR
CONDITIONS AND PRECIPITATION ARE EXPECTED TO PERSIST AT
KOFK/KOMA/KLNK AS UPPER LOW MOVES ACROSS AREA. CEILINGS AND
VISIBILITIES SHOULD IMPROVE PRIMARILLY AFTER 20Z SUNDAY ACROSS
EASTERN NEBRASKA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...SMITH
Hazardous weather outlook, Apr 30, 3:40 PM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SAT APR 30 2016
IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042-043-050-
065-066-078-088>090-092-011145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
JOHNSON-PAWNEE-
440 PM CDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
IAZ079-090-NEZ044-045-051>053-067-068-091-093-011145-
MILLS-FREMONT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-
NEMAHA-RICHARDSON-
440 PM CDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
MINOR FLOODING WILL OCCUR ALONG THE MISSOURI RIVER FROM NEAR
NEBRASKA CITY DOWNSTREAM TO THE KANSAS BORDER. WITH THE RECENT
HALF TO ONE AND A HALF INCHES RAIN...ELEVATED RIVER LEVELS ARE
EXPECTED ON THE ELKHORN AND PLATTE RIVERS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
MINOR FLOODING ALONG THE MISSOURI RIVER FROM NEAR PLATTSMOUTH
DOWNSTREAM TO THE KANSAS BORDER IS LIKELY THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
Flood, Nemaha
- When
- May 1, 12:00 AM CST to May 16, 12:45 AM CST
- Where
- Nemaha County, 1.14 mi NNW of Brownville to 1.04 mi NW of Brownville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.414, -95.661
A prolonged period of minor flooding was observed along the Missouri River near the city of Brownville. The river crested twice during the period, once on the 3rd at 36.24 feet, and again on the 13th at 36.89 feet. This created an extended period of lowland agricultural flooding along the river.
Flood, Richardson
- When
- May 1, 12:00 AM CST to May 16, 6:00 PM CST
- Where
- Richardson County, 0.31 mi NE of Rulo to 1.62 mi NNE of Rulo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.053, -95.425
A prolonged period of flooding was observed along the Missouri River near the city of Rulo. The river crested twice during the period, once on the 2rd at 19.79 feet, and again in moderate flood on the 12th at 21 feet. This created an extended period of lowland agricultural flooding along the river. There were also several cabins that flooded along the river.
Flood, Otoe
- When
- May 1, 3:30 AM CST to May 5, 3:30 PM CST
- Where
- Otoe County, 1.5 mi NE of Nebraska City Arpt to 1.42 mi NE of Nebraska City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.684, -95.848
Widespread lowland agricultural flooding was observed along the river.
Flood, Cass
- When
- May 1, 2:00 PM CST to May 3, 2:30 AM CST
- Where
- Cass County, 1.51 mi E of Plattsmouth to 1.7 mi SE of Plattsmouth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.018, -95.871
Minor flooding was observed to agricultural land to the west of Dock Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flooding in Iowa, May 1 to 9, 2016$150,000 · 4 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Flash Flooding and Flooding in Kentucky, May 1, 2016$18,000 · 1.75 in hail · 19 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632817, 632818, 632816, 632815.